Michigan, 2017

Damaging Wind in Michigan, June 3, 2017

June 3, 2017 · NWS APX · 1 event in 1 county or zone

An isolated severe thunderstorm produced wind damage in the Lake Leelanau area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An isolated severe thunderstorm produced wind damage in the Lake Leelanau area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 3, 8:32 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 3, 8:32 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
932 PM EDT Sat Jun 3 2017

.UPDATE...
Issued at 923 PM EDT Sat Jun 3 2017

Earlier scattered convection across western upper Michigan has
congealed nicely, now a well organized linear complex extending
from eastern upper Michigan southwest through central Wisconsin.
Northern extent of this activity has displayed a definite
weakening trend, with deeper more organized updrafts building more
south with time across eastern Wisconsin into Lake Michigan
(following instability gradient). Simply see no reason for this
not to continue, with latest SPC analysis and simple observational
trends showing greatest instability gradient remaining mostly to
our west, providing a path for more vigorous and sustained
updrafts. Latest SPC day one outlook displaying this trend nicely,
removing all of the slight risk and confining marginal severe
threat area to our southwest continues. Still think most areas
will receive some rain (with perhaps some embedded thunderstorms)
but the overall severe threat, limited as it was, is diminishing
quickly across much of the region. Still cannot completely rule
out an isolated severe wind gust, particularly in our far
southwest counties. Best rain threat will end quickly from west to
east during the early morning.

&&

.NEAR TERM...(Tonight through Sunday)
Issued at 401 PM EDT Sat Jun 3 2017

...Showers and Storms Tonight...

High Impact Weather Potential...Isolated severe storms possible
tonight.

Height falls from an incoming trough dropping down from the
northwest in conjunction with increasing moisture (precipitable
waters top out around 1.5 inches late tonight) is expected to lead
to the development of a cluster of showers and embedded
thunderstorms later tonight into early Sunday. This activity is
expected to sweep across the region late tonight into early Sunday.
Modest shear (0-6 km bulk shear 30 to 40 kts) could lead to isolated
severe storms with damaging wind gusts the primary threat; heavy
downpours are also possible. After a likely break Sunday morning,
instability driven showers and possible non-severe thunderstorms are
then possible Sunday afternoon. Lows tonight in the muggy 50s to
lower 60s. Highs Sunday ranging from the middle 60s across eastern
upper to near 80 across southern zones.

&&

.SHORT TERM...(Sunday night through Tuesday)
Issued at 401 PM EDT Sat Jun 3 2017

High Impact Weather Potential: Minimal.

Pattern Forecast: Pair of short wave troughs across central/eastern
Canada will be the focus heading into the early part of next week.
One short wave trough was moving through Manitoba this afternoon and
will dig southeast across the upper Lakes Sunday...while a smaller
piece of energy along the eastern shore of Hudson Bay will drop due
south and merge with the Manitoba wave to create a new trough with a
mid level closed circulation...effectively replacing an upper low
currently moving out into Atlantic Canada in a discontinuous
retrogression sort of fashion.  This feature will spin into the
lower Lakes Tuesday keeping broad cyclonic flow in place across the
forecast area into midweek.  North/northeast winds associated with a
surface cyclone will wrap cooler air back into Michigan Monday...
which will persist into Tuesday though high pressure will be
building in from the northwest later in the day.

Primary Forecast Concerns: Precipitation chances with expected
impact of upper level energy on the region into at least Monday
evening (looking dry beyond).

Sharp Manitoba short wave trough will swing across MI/WI Sunday
night...and is expected to be accompanied by showers and may some
thunderstorms across northern Lower where there will be some
lingering instability especially during the evening.  Small sliver
of northeast Lower in the marginal severe risk for Sunday...actually
looks more like that if any thunderstorms can get going across
northern Lower there could be a severe risk given vertical shear
profiles.  Consensus forecast PoPs thin out a bit too quick early
Monday morning for my liking at least across northern Lower where
mass fields suggest some showers may linger.  Somewhat deep layer
cyclonic flow on Monday with the tail end of a PV anomaly rotating
west/southwest out of Ontario and into Michigan...along with
associated mid level cooling (500mb temperatures falling below
-20C).  Could just be enough to squeeze out a few showers across the
eastern half of the forecast area Monday afternoon...and perhaps
into Monday night/early Tuesday if deeper layer moisture can scrape
northeast Lower.  Some developing divergence in guidance solutions
as to evolution of upper level flow...leading to some spread into
how far back west to throw clouds/showers (along the potential for
afternoon shower development across northwest Lower).  A lot of
nuisance stuff to be sure but just the type of weak nonsense that
turns what was a dry forecast into something potentially more
pessimistic.

.LONG TERM...(Tuesday night through Saturday)
Issued at 401 PM EDT Sat Jun 3 2017

High pressure settling over the region will bring quiet weather as
we go into mid-week. Temperatures expected to be near to slightly
above normal. A possible shortwave late in the week could bring some
shower chances, but there is a good deal of model divergence in the
strength of this wave and things could remain dry though the
weekend. Currently, the dry solution has a bit more support, but
will leave the low chance PoPs towards the end of the period for
now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 731 PM EDT Sat Jun 3 2017

Challenging forecast heading through the next several hours as
upstream convective complex makes a run into the area. Simple
radar trends and other observational data suggests deepest
convection will pass by to our west and southwest, leaving lighter
showers and embedded thunderstorms to make their way across the
taf sites this evening through the early morning hours. Cloud
bases expected to remain rather elevated, perhaps dropping into
MVFR range under any heavier showers. Showers likely to exit
during the early morning, with hints of a brief window of low
overcast and mist forming, especially near KPLN. Low level
instability increases again on Sunday, lifting any low overcast to
a growing cu field and perhaps forcing the development of more
showers.

Wind shear expected across much of the area tonight as low level
jet passes. Otherwise, mostly light surface winds expected. Will
need to watch for brief gusty winds tonight with any thunderstorm
activity.

&&

.MARINE...
Issued at 401 PM EDT Sat Jun 3 2017

Southwest winds will become a bit gusty tonight as a round of
showers and embedded thunderstorms moves across the area. Conditions
should remain under small craft advisory however. This does not
include possible isolated stronger wind gusts in thunderstorms
late tonight/early Sunday. Winds turn more northwesterly on
Sunday and eventually northerly Sunday night while remaining
fairly light.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MSB
NEAR TERM...AJS
SHORT TERM...JPB
LONG TERM...ALM
AVIATION...MSB
MARINE...AJS
Hazardous weather outlook, Jun 3, 8:38 PM EST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Gaylord MI
938 PM EDT Sat Jun 3 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-041200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
938 PM EDT Sat Jun 3 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Rest of tonight.

An area of showers, with a few embedded thunderstorms, will move
quickly southeast across the area through the early morning hours.
An isolated severe thunderstorm is possible, with damaging wind
gusts the primary concern. The greatest threat for any severe
storms will be along and west of Interstate 75 in northwest lower
Michigan between 10 pm and 1 am.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms Sunday afternoon and evening across
northern Lower Michigan. There is a small risk for severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylordSpotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The radar

The NCL Michigan radar (KAPX), 78 km away, was scanning. The volume nearest the first event began at 02:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leelanau

When
June 3, 9:39 PM EST
Where
Leelanau County, 2.43 mi SSE of Lake Leelanau
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
44.946, -85.709

A boat was flipped, and the dock it was attached to was destroyed. This occurred on Lake Leelanau, along South Sandy Beach Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712002.